Oklahoma, 2013

Heavy Snow and Winter Weather in Oklahoma, February 12, 2013

February 12, 2013 · NWS OUN · 24 events in 24 counties and zones

A strong upper level storm system moved across western and central Oklahoma overnight on the 11th into the morning hours of the 12th. As cold air moved in behind the system, moderate to heavy snow fell, especially across west central Oklahoma, where up to 9 inches of snow fell.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper level storm system moved across western and central Oklahoma overnight on the 11th into the morning hours of the 12th. As cold air moved in behind the system, moderate to heavy snow fell, especially across west central Oklahoma, where up to 9 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 12, 4:38 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 12, 4:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
438 AM CST TUE FEB 12 2013

.DISCUSSION...
THE MAIN EVENT IN THIS FORECAST CYCLE IS OBVIOUSLY THE WINTER
STORM THAT IS BEGINNING TO INFLUENCE OUR FORECAST AREA. RAIN AND
SNOW HAVE ALREADY BEGUN ALONG THE SOUTHERN AND WESTERN EDGES OF
OUR FORECAST AREA...AND THIS PRECIPITATION WILL SPREAD QUICKLY TO
THE NORTHEAST THIS MORNING.

MODEL GUIDANCE REGARDING PRECIPITATION AMOUNTS IS FAIRLY
CONSISTENT...SO CONFIDENCE IS HIGHER THAN USUAL FOR THE LIQUID
EQUIVALENT PRECIPITATION FOR TODAY THROUGH TONIGHT.
HOWEVER...THERE ARE DIFFICULTIES WITH SNOWFALL. THE POSITION OF
THE FREEZING LINE AND THE POSSIBILITY OF THUNDERSNOW BOTH GREATLY
COMPLICATE THE SNOWFALL FORECAST. THE NUMBERS IN THIS FORECAST
SHOULD BE FAIRLY ACCURATE AWAY FROM THE EDGES...AND WHERE
THUNDERSTORMS DO NOT OCCUR.

THE WINTER STORM WARNING HAS BEEN EXPANDED TO ADD SEVERAL COUNTIES
JUST SOUTH AND EAST OF THE PREVIOUS WARNING. SIMILARLY...THE
FORMER WINTER STORM WATCH HAS BEEN REPLACED WITH A WINTER WEATHER
ADVISORY...AND WE HAVE ADDED TILLMAN COUNTY TO IT.

BEYOND TONIGHT...FEW CHANGES WERE MADE. TEMPERATURES WILL BE
AFFECTED BY WHATEVER SNOW DOES FALL...UNTIL IT MELTS. THIS APPEARS
TO HAVE BEEN HANDLED REASONABLY WELL BY THE PREVIOUS
FORECAST...AND NO MODIFICATIONS APPEAR TO BE NECESSARY THIS TIME
AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  29  48  31 / 100  60   0  10
HOBART OK         37  27  50  30 / 100  20   0  10
WICHITA FALLS TX  42  30  56  34 /  90  10   0  10
GAGE OK           34  23  41  26 /  90  20   0  10
PONCA CITY OK     37  27  41  29 /  90  60   0  10
DURANT OK         44  34  53  35 /  90  30   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR
     OKZ004>008-013-019-020-025>029-037-038.

     WINTER STORM WARNING UNTIL 8 PM CST THIS EVENING FOR OKZ009>012-
     014>018-021>024-033>036.

TX...WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ083.

&&

30/23
Hazardous weather outlook, Feb 12, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST TUE FEB 12 2013

OKZ004>048-050>052-TXZ083>090-131100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PARTS
OF WESTERN AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...
NO SEVERE WEATHER IS ANTICIPATED.

DISCUSSION...
A STRONG UPPER-LEVEL DISTURBANCE WILL PASS OVER OKLAHOMA AND NORTH
TEXAS TODAY AND TONIGHT. AS THIS OCCURS WEAK...ELEVATED INSTABILITY
WILL DEVELOP ACROSS NORTH TEXAS AND MUCH OF OKLAHOMA... ALLOWING
FOR SCATTERED THUNDERSTORMS. A FEW STRONG STORMS WILL BE POSSIBLE
WITH SMALL HAIL ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...
HOWEVER NO SEVERE STORMS ARE EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WILL AFFECT PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS
TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR PARTS OF
WESTERN AND CENTRAL OKLAHOMA. A WINTER WEATHER ADVISORY IS IN EFFECT
FOR AREAS SURROUNDING THE WINTER STORM WATCH. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO PARTS OF
THE AREA ON MONDAY.

OTHER HAZARDOUS WEATHER...
SOME LIGHT SNOW MAY OCCUR ON FRIDAY AS A STORM SYSTEM MOVES FROM THE
CENTRAL AND NORTHERN ROCKIES OUT INTO THE SOUTHERN PLAINS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

In the hours before

Special weather statement, Feb 12, 4:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CST TUE FEB 12 2013

TXZ087-088-121030-
BAYLOR TX-KNOX TX-
400 AM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR BAYLOR AND SOUTHEASTERN KNOX
COUNTIES UNTIL 430 AM CST...

AT 356 AM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR KNOX CITY TO 7 MILES SOUTHEAST OF BOMARTON...MOVING
NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
SEYMOUR...MUNDAY...KNOX CITY...GOREE...BENJAMIN...MABELLE...
BOMARTON...VERA...RED SPRINGS AND RHINELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3340 9998 3372 9968 3375 9897 3340 9906
TIME...MOT...LOC 0956Z 223DEG 39KT 3337 9988 3341 9937

30
Special weather statement, Feb 12, 4:43 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 AM CST TUE FEB 12 2013

TXZ086-089-090-121115-
WICHITA TX-CLAY TX-ARCHER TX-
443 AM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA...
SOUTHWESTERN CLAY AND ARCHER COUNTIES UNTIL 515 AM CST...

AT 440 AM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM DUNDEE TO 4 MILES EAST OF MEGARGEL...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...SHEPPARD AFB...ARCHER CITY...HOLLIDAY...SCOTLAND...
WINDTHORST...MEGARGEL...DUNDEE...LAKE KICKAPOO...LAKE ARROWHEAD...
MANKINS...KAMAY...LAKESIDE CITY AND PLEASANT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3340 9895 3385 9893 3405 9841 3357 9825
TIME...MOT...LOC 1040Z 234DEG 46KT 3377 9890 3344 9885

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 9 winter weather. Local standard time, as filed.

Heavy Snow, Ellis

When
February 12, 5:00 AM CST to 6:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Widespread snowfall in excess of 4 inches was observed. Areas northeast of Arnett measured 6.5 inches of snow, while Shattuck came in with just over 5.0 inches.

Heavy Snow, Beckham

When
February 12, 5:00 AM CST to 6:00 PM CST
Where
Beckham forecast zone
Reported by
Public
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Beckham county saw the heaviest snowfall during the event, with areas around Sayre measuring between 6 and 9 inches of snow. Other surrounding areas, including Erick, and Retrop, picked up 6 or more inches as well.

Heavy Snow, Roger Mills

When
February 12, 5:00 AM CST to 6:00 PM CST
Where
Roger Mills forecast zone
Reported by
Public
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Public reports of 4 to 5 inches of snow in the Cheyenne area.

Heavy Snow, Harper

When
February 12, 6:00 AM CST to 7:00 PM CST
Where
Harper forecast zone
Reported by
Public
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Five inches of snow was measured just south of Laverne.

Heavy Snow, Woodward

When
February 12, 6:00 AM CST to 8:00 PM CST
Where
Woodward forecast zone
Reported by
COOP Observer
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Areas around Mutual measured 4 inches of snow.

Heavy Snow, Blaine

When
February 12, 7:00 AM CST to 8:00 PM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Areas around Fay saw 6 inches of snow, while Watonga picked up 4 inches.

Heavy Snow, Custer

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Weatherford measured 6 inches of snow.

Heavy Snow, Dewey

When
February 12, 7:00 AM CST to 8:00 PM CST
Where
Dewey forecast zone
Reported by
COOP Observer
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Leedy and Taloga both measured 4 inches of snow or more.

Heavy Snow, Washita

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Washita forecast zone
Reported by
Public
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Colony in rural parts of the county measured 5 inches of snow.

Heavy Snow, Kingfisher

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Kingfisher forecast zone
Reported by
COOP Observer
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Kingfisher measured 4 inches of snow.

Heavy Snow, Woods

When
February 12, 8:00 AM CST to 7:00 PM CST
Where
Woods forecast zone
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Waynoka in rural Woods county picked up 5 inches of snow.

Heavy Snow, Alfalfa

When
February 12, 8:00 AM CST to 7:00 PM CST
Where
Alfalfa forecast zone
Reported by
Public
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Areas around Helena saw over 4 inches of snow.

Heavy Snow, Greer

When
February 12, 8:00 AM CST to 5:00 PM CST
Where
Greer forecast zone
Reported by
Public
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Areas around Mangum and Willow saw up to 5 inches of snow.

Heavy Snow, Harmon

When
February 12, 8:00 AM CST to 5:00 PM CST
Where
Harmon forecast zone
Reported by
Public
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Rain and snow eventually transitioned to mostly snow, allowing Vinson to pick up 7 inches of snowfall.

Winter Weather, Major

When
February 12, 9:00 AM CST to 9:00 PM CST
Where
Major forecast zone
Reported by
Public
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Several areas picked up between 2 and 3 inches of snow, including Ames and Lahoma, which both measured 3 inches of snow.

Winter Weather, Canadian

When
February 12, 9:00 AM CST to 9:00 PM CST
Where
Canadian forecast zone
Reported by
Public
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Several locations across the county saw between 1 and 3 inches of snow including Mustang and Union City.

Winter Weather, Logan

When
February 12, 9:00 AM CST to 10:00 PM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Many areas across the northern Oklahoma City metro and Guthrie picked up 2 to 3 inches of snow.

Winter Weather, Oklahoma

When
February 12, 9:00 AM CST to 11:00 PM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Northern parts of the county saw the most snow, with Edmond reporting around 2 inches of snow. Farther south, Bethany reported 1.5 inches.

Winter Weather, McClain

When
February 12, 10:00 AM CST to 2:00 PM CST
Where
McClain forecast zone
Reported by
Public
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Blanchard reported one inch of snow.

Winter Weather, Caddo

When
February 12, 10:00 AM CST to 4:00 PM CST
Where
Caddo forecast zone
Reported by
Public
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Apache measured an inch of snowfall.

Winter Weather, Garfield

When
February 12, 12:00 PM CST to 9:00 PM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Areas in and around Enid saw between an inch and 2.5 inches of snow.

Winter Weather, Grant

When
February 12, 2:00 PM CST to 10:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Much of the county saw snowfall in excess of one inch, including Lamont and Hunter, which picked up over 2 inches of snow.

Winter Weather, Kay

When
February 12, 2:00 PM CST to 10:00 PM CST
Where
Kay forecast zone
Reported by
COOP Observer
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Several areas received over an inch of snow, including Blackwell and Braman, which picked up 2.0 and 2.6 inches respectively.

Heavy Snow, Noble

When
February 12, 2:00 PM CST to 10:00 PM CST
Where
Noble forecast zone
Reported by
COOP Observer
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Areas around Billings measured 4 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428791, 428822, 428841, 428792, 428804, 428824, 428825, 428826, 428828, 428830, 428798, 428808, 428838, 428839, 428795, 428829, 428832, 428834, 428833, 428835, 428811, 428813, 428815, 428818.